Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 291, NWS Blacksburg, VA

August 24, 2007Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 24, 2007, 3:00 PM EDT for Pulaski County, Virginia. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 3:00 PM EDT (19:00 UTC)
Expired
Aug 24, 2007, 4:00 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:11 PM EDTHAIL 0.88Dublin, VA
Aug 24, 3:15 PM EDTTSTM WND DMGDublin, VATREE DOWN ALONG RTE 11
Aug 24, 3:15 PM EDTHAIL 1Dublin, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 241900
SVRRNK
VAC155-242000-
/O.NEW.KRNK.SV.W.0291.070824T1900Z-070824T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 400 PM EDT.

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DUBLIN...AND
  MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUBLIN...
  CLAYTOR DAM...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3709 8058 3698 8055 3692 8066 3715 8084
      3722 8066
TIME...MOT...LOC 1900Z 306DEG 6KT 3714 8070

$$

RCS
2 follow-up statements
000 
WWUS51 KRNK 241920
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT FRI AUG 24 2007

VAC155-242000-
/O.CON.KRNK.SV.W.0291.000000T0000Z-070824T2000Z/
PULASKI VA-
318 PM EDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR PULASKI COUNTY...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DUBLIN...MOVING SOUTHEAST AT 5 MPH.

QUARTER SIZE HAIL WAS REPORTED IN DUBLIN AROUND 315 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAYTOR
LAKE STATE PARK AND CLAYTOR DAM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3708 8058 3698 8055 3692 8066 3715 8084
      3722 8066
TIME...MOT...LOC 1918Z 306DEG 6KT 3711 8067

$$

RCS
000 
WWUS51 KRNK 241953
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT FRI AUG 24 2007

VAC155-242003-
/O.EXP.KRNK.SV.W.0291.000000T0000Z-070824T2000Z/
PULASKI VA-
353 PM EDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY EXPIRES AT 400
PM EDT...

HAIL UP TO QUARTER SIZE IN DIAMETER WAS REPORTED IN DUBLIN AROUND 
315 PM WITH THIS STORM.

LAT...LON 3708 8058 3698 8055 3692 8066 3715 8084
      3722 8066
TIME...MOT...LOC 1953Z 306DEG 6KT 3708 8061

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:50 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 11:50 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT FRI AUG 24 2007

.SYNOPSIS...
HIGH PRESSURE WILL MOVE SLOWLY OFFSHORE TODAY. SOUTHWEST FLOW
AROUND THE HIGH WILL BRING HOTTER AIR INTO THE AREA FROM THE
TENNESSEE VALLEY...WITH RECORD BREAKING TEMPERATURES BOTH
TODAY AND SATURDAY. A COOL FRONT WILL APPROACH THE AREA FROM
THE OHIO VALLEY ON SUNDAY.
&&

.NEAR TERM /THROUGH TODAY/...
THICKNESSES SUPPORT TEMPS IN THE M-U 90S ACROSS THE PIEDMONT THIS
AFTERNOON WITH L-M 90S IN THE NRV/GBV...AND WELL INTO THE 80S
ACROSS OUR HIGHEST ELEVATIONS. RECORD TMAX THIS AFTN TO BE TESTED
AT BLF/RNK/ROA. RECORD WARM MINS ALSO IN JEAOPARDY AT THESE SAME
CLIMATE SITES.

LOW LEVEL WINDS EXIBIT MORE OF A SOUTHERLY COMPONENT TODAY WHICH
HAS ALLOWED FOR THE DEMISE OF THE RELATIVELY COOLER MARINE WEDGE
EAST OF THE BLUE RIDGE. NOW THAT THIS FEATURE IS GONE...THE ENTIRE
CWA WILL PARTAKE IN THE HEAT. TODAY AND SATURDAYS WEATHER CAN BE
SUMMED UP IN 3 WORDS... HAZY HOT AND HUMID.

MORNING SOUNDING SHOWS QUITE A BIT OF POTENTIAL INSTABILITY IF WE
CAN BREAK THE CAP. THINK LIFTING MECH WILL BE LIMITED TO MAINLY
THE MTNS WITH POTENTIAL FOR WIDELY SCATTERED DVLP AFTER ABOUT 2PM.
ANY STORM THAT DOES DEVELOP WILL BE SLOW MOVING PER WEAK WIND FLOW
ALOFT...MEAN WIND IN THE MORNING SOUNDING LESS THAN 5 KTS. FOR THE
GRIDS...MAINTAINED THE GREATEST COVERAGE OVER THE MTNS...ALTHOUGH
OUTFLOW BOUNDARIES MAY KICK INTO THE FOOTHILLS OR WRN PIEDMONT FOR
ISOLD COVERAGE THERE. SBCAPE WAS CLOSE TO 4000 J/KG IN THE RNK
SOUNDING THIS MORNING...SO IF SOMETHING DEVELOPS...IT WILL DEVELOP
QUICKLY WITH POTENTIAL FOR HAIL AND LOCALIZED WIND GUST. LOCALIZED
ONE-TWO INCH RAINFALL POSSIBLE...BUT CORES WILL BE ISOLD. WEAK WIND
FIELD SUGGESTS PULSE TYPE STORMS WITH NO ORGANIZATION.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
WILL BE ANOTHER WARM AND MUGGY NIGHT TONIGHT AS THE SOUTHWEST
FLOW ABOVE THE BOUNDARY LAYER ACTUALLY INCREASES OVERNIGHT. I KEPT
TEMPERATURES A FEW DEGREES ABOVE MOS...WHICH LOOKED TOO COOL.
RECORD HIGH MINIMUM TEMPERATURES FOR AUG 25 WILL BE THREATENED AT
ALL 5 OF OUR CLIMATE SITES- SEE CLIMATE SECTION BELOW. SFC FRONT
REACHES THE WESTERN SLOPES OF THE APPALACHIANS SATURDAY NIGHT. SW
TO WEST FLOW IN ADVANCE OF THIS FRONT ON SATURDAY SHOULD HELP
TEMPS REALLY SOAR- ESPECIALLY IN THE PIEDMONT WITH DOWNSLOPE. I
KEPT HIGHS CLOSE TO MAV...WITH UPPER 90S EAST AND MAINLY LOWER TO
MID 90S WEST EXCEPT HIGH ELEVATIONS. LOOKS LIKE THERE WILL BE A
LITTLE BETTER FORCING FOR CONVECTION BY SATURDAY AFTERNOON IN THE
MTNS...MOISTURE CONVERGENCE AND UPSLOPE ON THE WESTERN SLOPES. ANY
STORMS THAT DEVELOP WILL MOVE EASTWARD INTO THE FOOTHILLS AND
PIEDMONT. MODELS ALSO SHOW A LEE TROUGH- GFS STRONGER THAN THE
NAM...SO TSTMS MAY HAVE A BETTER CHC OF MOVG INTO THE PIEDMONT. I
RAISED POPS SOME IN THE EAST SAT AFT/EVE. TRUE FRONTAL FORCING FOR
CONVECTION WILL PROBABLY NOT ARRIVE UNTIL SUNDAY. BOTH MODELS ARE
SLOWER WITH THE FRONT WHICH IS NOT SURPRISING WITH THE STRONG
RIDGE IT IS MOVG INTO...AND NOW THE TIMING FOR CONVECTION IN THE
FORECAST AREA IS BETTER. I RAISED POPS SUNDAY AFTERNOON/EVE- NOW
HAVE 50 PCT IN THE WESTERN MTNS. COULD SEE HAVING LIKELY IN LATER
FORECASTS...BUT WITH THE MODELS CHANGING THE TIMING OF THE FRONT
SO MUCH THOUGHT IT WOULD BE GOOD TO WAIT FOR ANOTHER COUPLE OF
MODEL RUNS CONFIRMING THE SLOWER FRONT. BECAUSE THE FRONT IS
SLOWER SUNDAY...TEMPS SHOULD BE WARMER IN THE EAST...SO I RAISED
TEMPS A FEW DEGREES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WEAK FRONTAL BOUNDARY LIKELY TO MOVE SOUTHEAST OF THE FCST AREA
SUNDAY NIGHT AND BEGIN TO DISSIPATE BY MONDAY ACROSS THE
CAROLINAS. THIS WEAKENING BOUNDARY MAY STILL BE CLOSE ENOUGH TO HELP
FOCUS BETTER CHANCES FOR DIURNAL CONVECTION ACROSS THE SOUTHERN
PORTION OF THE AREA ON MONDAY...BUT SOMEWHAT HIGHER CLOUD COVER
AND LOWER 850MB TEMPS BEHIND FRONT WILL ALSO ALLOW FOR COOLER
TEMPERATURES ACROSS THE FCST AREA. OTHERWISE HIGH PRESSURE WILL
DOMINATE MOST OF THE WEEK BEYOND MONDAY. TREND IN THE GUIDANCE
HAS BEEN TO LOWER HIGH TEMPS LITTLE BY LITTLE...AS PROBABILITY OF
CONTINUED NE TO SE FLOW AND MORE CLOUDINESS LOOKS BETTER AND
BETTER FOR MUCH OF NEXT WEEK. FOR NOW WILL CONTINUE GOING WITH
THIS GUIDANCE...ALTHOUGH I WONDER ABOUT POSSIBILITY OF SOME WARMUP
IN ADVANCE OF NEXT FRONTAL SYSTEM WHICH WILL APPROACH LATE IN THE
WEEK AS FLOW TURNS MORE SW. IN ANY CASE...THE BULK OF THE WEEK
WILL BE AT OR BELOW NORMAL TEMPERATURES...WHICH WILL BE A NICE
CHANGE. SOME PRECIP CHCS REMAIN EVERY DAY BUT CERTAINLY ON THE LOW
SIDE...AND FOCUS WILL SHIFT MORE BACK TOWARD HIGHER ELEVATIONS BY
MID WEEK ONCE THE OLD BOUNDARY HAS COMPLETELY DISSIPATED. REALLY
MAINLY A CLIMATOLOGY FCST FOR MOST OF NEXT WEEK FOR TEMPS AND
PRECIP...WITH THE FAR SW PERHAPS BEING A BIT ABOVE NORMAL STILL.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
LOW CLOUDS/CIGS ACROSS MUCH OF THE AREA EARLY THIS MORNING ARE
ALREADY SHOWING BREAKS...AND WITH MORE OF A SOUTH OR SOUTHWEST
FLOW TODAY THE CEILINGS SHOULD LIFT TO VFR ALL SITES BY 15Z.
SURFACE WINDS WILL BE SOUTH OR SOUTHWEST THIS AFTERNOON...
OCCASIONALLY TO NEAR 10 KNOTS. WE ARE EXPECTING ISOLATED TO WIDELY
SCATTERED TSTMS TO DEVELOP ACROSS THE MTNS THIS AFTERNOON...AND
STORM MOTION WOULD TRACK THEM INTO THE FOOTHILLS. BLF...LWB AND
ROA WILL HAVE A CHC OF TSTMS IN THE VICINITY...BUT LOW ENOUGH CHC
THAT I DID NOT INCLUDE IN THE TAFS. LOOKS LIKE LYH AND DAN HAVE
THE LOWEST THREAT OF TSTMS. WILL HAVE ANOTHER ROUND OF MVFR GROUND
FOG OVERNIGHT TO AFFECT MOST SITES...PROBABLY NOT ENOUGH LOW LEVEL
MOISTURE FOR LOW CEILINGS.

A FRONT IS EXPECTED TO STALL OVER THE AREA EARLY NEXT WEEK...SO
ANTICIPATE BKN AREAS OF CLOUD COVER ALONG WITH DIURNAL CYCLE OF
SHRA/TSRA. SUNDAY/SUNDAY NIGHT LOOKS TO HAVE THE BEST CHC OF TSTMS
AT THIS TIME.

&&

.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)

              AUGUST 24TH     AUGUST 25TH      AUGUST 26TH
ROANOKE         74/2002         71/1978          70/1978
LYNCHBURG       72/1968         71/1993          74/1903
DANVILLE        74/1968         73/1968          72/1949
BLACKSBURG      65/2002         66/1989          64/1959
BLUEFIELD       68/1994         68/1975          69/1975

RECORD HIGHS

              AUGUST 24TH     AUGUST 25TH      AUGUST 26TH
ROANOKE         93/1998         95/1993          98/1959
LYNCHBURG       97/1968        100/1943          95/1900
DANVILLE        98/1983         98/1998          98/1968
BLACKSBURG      93/1983         90/1993          91/1993
BLUEFIELD       87/1995         89/1995          87/1993

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...JJ
LONG TERM...SK
AVIATION...JJ
CLIMATE...WP
Hazardous weather outlook, Aug 24, 4:58 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT FRI AUG 24 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-250900-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
458 AM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING IN THE MOUNTAINS AND FOOTHILLS. INSTABILITY
WILL BE GREAT ENOUGH THAT ANY STORMS THAT DEVELOP WILL LIKELY BE
STRONG...AND A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE
PENNY SIZED OR LARGER HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-250900-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
458 AM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE QUITE HOT...WITH HIGH TEMPERATURES APPROACHING
100 DEGREES. HEAT INDEX VALUES WILL BE NEAR 105 DEGREES FROM 300
TO 500 PM SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 1:52 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT FRI AUG 24 2007

VAZ022-241830-
ROANOKE VA-
152 PM EDT FRI AUG 24 2007

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CATAWBA...STATIONARY. THE STRONG
THUNDERSTORM WILL BE NEAR...CATAWBA AT 210 PM EDT...CATAWBA AT 215 PM
EDT...SALEM CITY...ROANOKE AIRPORT AT 230 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

STONEFIELD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:00 PM EDTSevere Thunderstorm WarningRNKCraig, Roanoke, City of Salem90 min
Aug 24, 3:05 PM EDTSevere Thunderstorm WarningRNKRockbridge85 min
Aug 24, 3:31 PM EDTSevere Thunderstorm WarningRNKFranklin55 min
Aug 24, 3:45 PM EDTSevere Thunderstorm WarningRNKFloyd90 min
Aug 24, 3:47 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax88 min
Aug 24, 3:49 PM EDTSevere Thunderstorm WarningRNKBath42 min
Aug 24, 4:23 PM EDTSevere Thunderstorm WarningRNKGrayson97 min
Aug 24, 4:40 PM EDTSevere Thunderstorm WarningRNKTazewell70 min
Aug 24, 5:25 PM EDTSevere Thunderstorm WarningRNKBland, Giles63 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.